To the Editor.—
Patients with megaloblastic anemia due to anticonvulsant treatment have been reported to die suddenly following institution of treatment, whether folic acid and vitamin B12 or blood transfusion.1 Their deaths have been ascribed to arrhythmia from hypokalemia developing during rapid red cell maturation and overloading of the circulation. We wish to report a patient with extreme anticonvulsant-induced megaloblastic anemia who died a short time following institution of treatment.
Report of a Case.—
In 1960 a 28-year-old epileptic man was diagnosed to have hemoglobin H thalassemia with a steady hemoglobin level of 7 to 8 gm/100 ml2 and has been treated since then with anti-convulsants including diphenylhydantoin sodium, phenobarbital sodium and primidone. He was admitted in November 1971 with agitation, confusion, and extreme pallor. He had gingival hypertrophy, engorged jugular veins, hepatosplenomegaly, pitting edema at the ankles, a 2/6 systolic murmur over the precordium, a regular